Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 186, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2003, 9:14 PM EDT for Buckingham County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 9:14 PM EDT (01:14 UTC)
- Expired
- Jul 18, 2003, 9:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 152 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 190114 SVRRNK VAC029-190145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 913 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA * UNTIL 945 PM EDT. * AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF BUCKINGHAM...MOVING EAST AT 25 MPH. * SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE DILLWYN... GOLD HILL... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3762 7871 3740 7847 3768 7826 3774 7855 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 18, 9:10 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 910 PM EDT FRI JUL 18 2003 TSRA DEVELOPED ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA LATE THIS AFT AND MOVED SE...DEVELOPING A SHORT LINE WITH DAMGING WINDS BEFORE IT EXITED THE CWA. A FEW ADDITIONAL STORMS THEN DEVELOPED ALONG A BOUNDARY EXTENDING NEWD INTO SW VA. THESE ISOLD CELLS HAVE BEEN PULSING PERIODICALLY TO SEVERE...BUT ALSO REMAIN LONG LIVED. WE HAVE HAD SEVERAL REPORTS OF WIND DAMGE...AND ONE REPORT OF LARGE HAIL WITH THESE STORMS. HAVE NOT HAD MUCH TIME TO LOOK ELSEWHERE...BUT BROKEN LINE OF CONVECTION TO THE NORTH WHICH HAS RACED OUT AHEAD OF THE SFC FNT IS WEAKENING...AND LAPS/MSAS SHOWS STABILIZING AIRMASS IN SE WV. HOWEVER...THAT ARE HAS NOT BEEN WORKED OVER YET...AND THE STABLE LAYER IS PRON SHALLOW- THINK THOSE STORMS WILL MAKE IT INTO SE WV. WILL TRY TO GET A QUICK UPDATE OUT BEFORE 10 PM. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Jul 18, 5:57 AM EDT, 15 hours 17 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT. OTHER SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND NORTH CAROLINA BORDER. SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60 MPH. ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. WERT
In the hours before
Special weather statement, Jul 18, 4:58 PM EDT, 4 hours 16 minutes before
NCZ003-019-VAZ016-032-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457PM EDT FRI JUL 18 2003 ...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED.. AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM. RMG
Local storm report, Jul 18, 9:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM 1N MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE DOWN ACROSS ROUTE
130. REPORTED BY AMHERST
SHERIFFS OFFICE.
0808 PM 3N MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE DOWN ON MOUNTAINVIEW
DRIVE. REPORTED BY
AMHERST SHERIFFS OFFICE.
0821 PM 10NE MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE DOWN ON GLORYLANE
ROAD. REPORTED BY AMHERST
SHERIFFS OFFICE.Local storm report, Jul 18, 9:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT FRI JUL 18 2003
CORRECTED LAST ENTRY TIME OF DAMAGE
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM 1N MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE DOWN ACROSS ROUTE
130. REPORTED BY AMHERST
SHERIFFS OFFICE.
0808 PM 3N MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE DOWN ON MOUNTAINVIEW
DRIVE. REPORTED BY
AMHERST SHERIFFS OFFICE.
0834 PM 10NE MADISON HEIGHTS VA WIND DAMAGE
07/18/03 AMHERST TREE AND POWERLINES DOWN
ON GLORY LANE ROAD.
REPORTED BY AMHERST
SHERIFFS OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 15 min |
| Jul 18, 8:39 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 36 min |
| Jul 19, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| Jul 19, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| Jul 19, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 48 min |
| Jul 19, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.